December 18, 2001
In the past years, the side effects of HIV treatments have emerged as a compelling issue. Indeed, it is an appreciation of these side effects, and the difficulties they raise, that prompts much of the discussion about when to initiate therapy and with what -- since, in the absence of such concerns, most clinicians would likely prefer to treat as soon as someone was ready to do so. This talk was a review of these side effects, and a careful summary of what is known and what we have yet to learn.
There are several side effects of HIV medications that lead to a concern for an increase in the risk of cardiovascular disease, including heart attacks and strokes. This includes an increase in blood lipids, increases in blood sugar, and a general inflammatory state that HIV induces.
It was known previously that even when untreated, HIV leads to disturbances in blood lipids, including lower cholesterol (both HDL and LDL) and an increase in triglycerides. However, it is well established that at least some antiviral medications also cause these values to change, and usually in directions that are anticipated to increase the risk for problems down the road (e.g., higher cholesterol and triglycerides).
However, we still have only limited data to demonstrate that these drug-induced changes are leading to problems. Sensitive testing, such as looking at blood vessels or their function, has inconsistently picked up early evidence of problems, with some tests showing no changes in the vessel walls despite revealing changes in blood fats. In addition, studies of large populations have sometimes noted higher rates of heart attacks. But in at least one study, this increase was not associated with any specific treatment itself, but rather just an overall impact of having HIV infection. It is, however, fair to say that it may take several years before these blood fat changes would have a measurable impact on blood vessel walls, and so the lack of these early changes must be viewed with some caution.
Hepatitis, or liver disease, is a second area of concern. Clearly the epidemics of hepatitis C and B can rage alongside the HIV epidemic. In terms of antiviral medication use, what has been noted overall is that about 6 percent of people co-infected with HIV and hepatitis have serious problems of hepatitis in the absence of these other known viral causes. There is some evidence that anti-HIV medications play some role in this for a percentage of people. However, the added burden of hepatitis C makes anti-HIV medications even harder to use -- for example, increases in liver function tests associated with nonnucleosides are triple the rate in those with hepatitis C versus those without hepatitis C.
Bone disease, especially thinning of the bone (osteopenia) is an emerging area needing careful monitoring. Of note again, HIV appears to be associated with an increased risk for this condition. One study presented last year showed about a 10 percent higher risk of osteopenia and the more severe osteoporosis in those with untreated HIV infection. Again, anti-HIV medications may aggravate this problem, as animal studies have suggested a link between decreased bone formation and at least some medications.
Dr. Powderly ended with a summary that underlines what needs to be done to understand these issues more clearly, while we continue to work on solutions. He reminded the audience that for those problems linked to treatment, the approaches studied in the past year have included intermittent treatment (such as one week off/one week on for those with a viral load <50) as well as longer pulses of therapy, such as treating to get a high CD4 count and then interrupting and restarting only at lower CD4 cell counts.
This last approach is now the subject of several large studies across the world. For example, the SMART trial (www.smart-trial.org), being conducted in the U.S. and Australia by the Community Programs for Clinical Research on AIDS, compares the strategy of ongoing viral suppression with brief interruptions against a strategy in which medications are stopped in people with a CD4 count over 350 and resumed only when their counts return to a lower threshold. These approaches are of interest, as at least some of these medication toxicities appear to be reversible when the medications are stopped. In addition, the search for newer, less problematic medications will continue in hopes that it will offer another way to ensure that those with HIV have as few problems as possible from both HIV and the treatment for it.